Hail, Sedgwick
- When
- July 12, 6:30 PM MST
- Where
- Sedgwick County, 0.87 mi NW of Ovid
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -102.390
A severe thunderstorm produced quarter size hail in Sedgewick County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced quarter size hail in Sedgewick County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 12, 2:04 PM MST, 4 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 304 PM MDT Fri Jul 12 2019 .SHORT TERM...(This evening through Saturday) Issued at 304 PM MDT Fri Jul 12 2019 Warm tonight and hot Saturday with afternoon showers and thunderstorms. Ridge over western North America, centered along the high plains and remains in place during this period. Persistence is the best guidance during this period with little to no change in airmass and consistent temperatures and weather. There was a weak boundary that moved in from the northeast during the day that shifted wind around to the northeast but otherwise little going on. Potential for the rest of today of an isolated storm moving out onto the plains, with downburst potential to create gusty outflow winds 35 to 50 mph. Tonight clouds will hang around and inhibit radiational cooling, with lows again in the low 60s on the plains and 40s-50s in the mountains. Another hot one on Saturday with highs pushing into the 90s. Based on convection kickoff today and model soundings have pushed chc pops a couple hours earlier Saturday, starting around 16z in the mountains then increasing to chance on the plains in the afternoon. Again chances for gusty outflow winds with the high based thunderstorms and evaporative cooling in the low levels. .LONG TERM...(Saturday night through Friday) Issued at 304 PM MDT Fri Jul 12 2019 The weather over the next week will be dominated by the upper level ridge centered over southern Colorado and New Mexico. This ridge will keep the hot weather in the forecast, with highs pushing well into the 90s across the I-25 Corridor and plains each day of the upcoming week. There is potential for ever so slight cooling with a passing wave Monday, but that probably won't bring much respite with a shot of downslope warming and some drying behind that for Tuesday. Wouldn't be surprised to see a few 100F degree readings by the middle of next week. Until then, we'll have decent storm coverage and some clouds to relieve the heat each and every afternoon. Coverage of storms looks to be greatest Sunday and Monday afternoon and evening. A couple of these storms could produce locally heavy rain as monsoonal moisture in southwest flow aloft pushes precipitable water values to around 1 inch over the plains and 700-500 mb specific humidity increases to around 5 g/kg. Best coverage will still be over the mountains and foothills, while scattered storms can be expected on the I-25 Corridor, decreasing to isolated coverage over the eastern plains as storms run into a stronger capped environment. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 304 PM MDT Fri Jul 12 2019 Convection already going over the higher terrain and Palmer Divide, and some now spreading into the lower elevations. Have continued previous forecast trend for VCTS and TEMPO gusty winds at the Denver area airports. Storms will be high based, with the biggest threat being outflow wind gusts to 35 knots. Difficult surface wind forecast with numerous convective outflows expected. However, winds should transition to normal drainage winds 03Z-06Z after convection wanes. Otherwise VFR with unrestricted visibility and no ceiling. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...Hanson AVIATION...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1057 AM MDT Fri Jul 12 2019 COZ030>051-131700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1057 AM MDT Fri Jul 12 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Hot temperatures will continue across the region this afternoon, with highs climbing back into the mid and upper 90s over the plains. Scattered high based showers and thunderstorms have developed over the higher terrain, and isolated storms will drift out onto the plains late this afternoon and evening. The stronger storms may produce outflow wind gusts of 35 to 50 mph. Little to no rainfall will reach the ground from the storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The heat will continue from Saturday through Thursday as highs across the plains will be in the mid to upper 90s each day. This weekend will be the wettest stretch of the extended period as conditions will become slightly drier during next work week. The strongest storms during the weekend could produce heavy rainfall and minor flooding. Otherwise, any shower or storm that develops will likely produce gusty winds reaching as high as 50 mph in the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The Goodland radar (KGLD), 187 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834385.